1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Overdose of IV glucose solution

Discussion in 'Ask A Question' started by bookworm01, May 12, 2019.

  1. bookworm01

    bookworm01 Reactive hypoglycemia · Member

    Messages:
    10
    Likes Received:
    3
    Trophy Points:
    43
    Brief background:
    [I don't have diabetes (that I'm aware of) and do not take any medication that would lower my blood glucose]
    Two days ago, I was accidentally given 800ml rather than 200ml 10% glucose solution over an hour to resolve hypoglycaemia and dehydration in A&E (ER) secondary to GI dysmotility. This sent my glucose from 2.7mmol/L to an undetectably high value (according to both a meter and the lab machine - so at least 35+mmol/L) in an hour alongside a ketone level of 3.6 (as I hadn't eaten in 7 hours) and a low pH (non-diabetic hyperglycaemic metabolic acidosis?). Over the next 12 hours my glucose levels fluctuated dramatically, tending to plummet to below 3mmol/L when not on a glucose drip (rebound hyperinsulinaemia?) and ketone levels initially dropped to 0.4, then crept back up to 1.5mmol/L.

    So my question is now how long might it take for my insulin to return to normal and the risk of hypoglycaemia to reduce? Could the hyper-insulinaemic state I would have been in the other day due to the hyperglycaemia cause me to be more prone to hypoglycaemia until the high insulin resolves, as today I had an episode of symptomatic low blood glucose (3mmol/L, so not dangerously low but enough to feel shaky and tearful suddenly) which was 30mins after eating 80g plain greek yoghurt and 2hours after steak and halloumi, therefore not because I hadn't eaten for some time.
     
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,302
    Likes Received:
    8,224
    Trophy Points:
    298
    Gosh, bookworm, you've been through the mill. Where are you with the GI dysmobility? Is that now in a managed state?

    To be honest, the combination of your condition plus the circumstances you have encountered in recent days probably means all anyone could do would be to speculate, at best.

    Your question is really one for the medics looking after you, but in the meantime, don't become dehydrated again, and test, lots.

    I'll tag my colleague @Brunneria who has a better understanding of RH than I have.

    If you have any doubts whatsoever, call 111 to seek professional advice.
     
    • Like Like x 1
  3. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    21,386
    Likes Received:
    34,857
    Trophy Points:
    298
    Hi @bookworm01
    I am very sorry that you have had such a terrible experience, and I very much hope that you are on the mend.

    I’m a bit wary of commenting further, purely because you haven’t included much info.
    I’ve had a read of your previous posts, and see that you were originally being investigated for type 1/LADA, but since then you have been posting on the reactive hypoglycaemia section of the forum.

    So does that mean the T1/LADA tests were negative?
    And do you have a proper diagnosis of RH?
    Also, if you are/were in hospital on a drip, for gut dysmobilty, what other treatment are you receiving?
    Is the hospital familiar with treating RH?

    All of these things are very important, and will profoundly affect what answers you get here on the forum.

    So without all of the info above, all I feel able to offer is my own personal experiences of RH hypos.
    However, please remember that my experiences do not include hospitalisation and being on a glucose drip!
    (It is actually a concern of mine that one day I will find myself hospitalised and unable to refuse a glucose drip. It is such a concern that I wear a Medicalert bracelet that says ‘reactive hypoglycaemic DO NOT treat hypos with glucose drip)

    So, my hypo experiences:
    As an RHer for many years, I have had quite a few hypos, of varying severity, and in various circumstances.
    The worst of them have involved shaking/trembling, lost words, rage, a tendency to violence, black depression, a sense of hopeless bitterness, and falling asleep/losing consciousness. Not all at once, I am glad to say.

    The 3-4 days following bad hypos include volatile blood glucose fluctuations, physical aches, fatigue, apathy, more depression.
    The symptoms gradually ease over time.
    Then, one morning, usually the third morning, i wake up feeling normal again.

    I can speed up the recovery period by carefully avoiding all carbs, even fruit and veg, and eating meat, preferably fatty meat like belly pork.

    If you are being fed on typical hospital food, then I would expect a slower recovery because of the carb content.

    I really hope that helps, and please come back and post how things are going.
     
    • Like Like x 1
    #3 Brunneria, May 12, 2019 at 8:58 PM
    Last edited: May 12, 2019
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook